Puerto Rico, 2016

Flood in Puerto Rico, January 24, 2016

January 24, 2016 · NWS SJU · 1 event in 1 county or zone

Low level moisture continued across the forecast area as a shearline moved close to the local islands. Shower activity persisted during the afternoon resulting in periods of light to moderate downpours across portions of the islands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Low level moisture continued across the forecast area as a shearline moved close to the local islands. Shower activity persisted during the afternoon resulting in periods of light to moderate downpours across portions of the islands. A flood advisory was issued for some areas in southern PR.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jan 24, 2:54 PM AST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 24, 2:54 PM AST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
254 PM AST SUN JAN 24 2016

.SYNOPSIS...A MID TO UPPER LEVEL RIDGE ACROSS THE LOCAL AREA WILL
CONTINUE TO SHIFT EASTWARD...AS A DEEP POLAR TROUGH MOVES ACROSS
THE WESTERN ATLANTIC WITH ASSOCIATED SHEARLINE APPROACHING FROM
THE WEST ON MONDAY. A RIDGE PATTERN ALOFT WILL RE-ESTABLISH ACROSS
THE AREA BY MIDWEEK. SOUTHEAST WINDS WILL CONTINUE TO PREVAIL
THROUGH MONDAY...BECOMING MORE EASTERLY AND STRONGER ON TUESDAY
AS SHEARLINE WEAKENS AND SURFACE HIGH BUILDS NORTH OF THE AREA.

&&

.DISCUSSION...SKIES WERE MOSTLY CLOUDY WITH PASSING SHOWERS
OBSERVED ACROSS THE EASTERN AND SOUTHERN QUADRANT OF PUERTO RICO.
HOWEVER...RAINFALL ACCUMULATIONS ASSOCIATED WITH THIS ACTIVITY
WERE MINIMAL. WINDS OVER LAND WERE FROM THE SOUTH SOUTHEAST AT 15
TO 20 MPH WITH SOME SEA BREEZE VARIATIONS.

LOW LEVEL MOISTURE WILL CONTINUE TO POOL ACROSS THE FORECAST AREA
THROUGH TUESDAY...AS THE AFOREMENTIONED SHEARLINE MOVES CLOSER TO
THE LOCAL ISLANDS WHILE DISSIPATING. LATEST GUIDANCE SUGGESTED BULK
OF MOISTURE ASSOCIATED WITH THIS FEATURE OVER THE MONA PASSAGE AS
WELL AS THE ATLANTIC WATERS...AND POSSIBLY THE WESTERN HALF OF
PUERTO RICO. AS RIDGE ALOFT ERODES...THE BASE OF THE POLAR TROUGH
WILL MOVE ACROSS THE REGION MONDAY AND EARLY TUESDAY INCREASING
UPPER LEVEL DIVERGENCE. THEREFORE...UNDER INCREASING MOISTURE AND
INSTABILITY ALOFT...SHOWER ACTIVITY LIKELY ON MONDAY WITH EVEN
ISOLATED THUNDERSTORMS ACROSS THE FORECAST AREA. BEST CHANCE FOR
SHOWER ACTIVITY ACROSS THE ATLANTIC WATERS AND THE NORTHWESTERN
QUADRANT OF FORECAST AREA.

AS RIDGE ALOFT RE-ESTABLISHES WEDNESDAY AND THURSDAY...LOW LEVEL
MOISTURE WILL ERODE ACROSS THE EASTERN CARIBBEAN. HOWEVER...A
SURFACE HIGH PRESSURE WILL BUILD ACROSS THE CENTRAL ATLANTIC...
TIGHTENING THE LOCAL PRESSURE GRADIENT. TRADES WILL THEN BRING
PATCHES OF LOW LEVEL MOISTURE FROM TIME TO TIME...RESULTING IN
PASSING SHOWERS ACROSS WINDWARD AREAS THROUGH FRIDAY. LIMITED
AFTERNOON CONVECTION EXPECTED EACH DAY UNDER RIDGE PATTERN AT ALL
LEVELS. ANOTHER SHEARLINE WILL APPROACH THE LOCAL AREA SATURDAY
AND SUNDAY.

&&

.AVIATION...VFR CONDS EXPECTED AT THE LEEWARD AND USVI TERMINALS
THROUGH THE FORECAST PERIOD ALTHOUGH BRIEF MVFR IS POSSIBLE WITH
SCT TO BKN CEILING AT FLV016 AND FLV020 IN TNCM/TKPK. VFR CONDS
EXPECTED AT TAF SITES IN PR BUT MTN OBSCURATIONS WILL CONT THRU
25/02Z. BRIEF -SHRA/SHRA ARE EXPECTED TO MOVED ACROSS TJPS/TJMZ
TJBQ/TJSJ/TIST/TISX FROM TIME TO TIME. SE SFC WINDS AT 15 TO 21
KNOTS AND BECOMING LIGHT AND VARIABLE OVERNIGHT.

&&

.MARINE...MARINE CONDITIONS ARE EXPECTED TO DETERIORATE LATE TONIGHT
AS A WNW SWELL MOVES ACROSS THE LOCAL ATLANTIC WATERS AND LOCAL
PASSAGES. THE MONA PASSAGE...THE NORTHERN AND NORTHWESTERN WATERS
OF PUERTO RICO WERE INCLUDED IN THE SMALL CRAFT ADVISORY. PLEASE
REFER TO THE LATEST COASTAL WATERS FORECAST AND MARINE WEATHER
MESSAGE FOR ADDITIONAL INFO AND UPDATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  85  75  85 /  20  40  30  40
STT  75  85  74  84 /  20  30  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH RIP CURRENT RISK THROUGH LATE TONIGHT FOR MAYAGUEZ AND
     VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY-SOUTHEAST-WESTERN INTERIOR.

VI...NONE.
AM...SMALL CRAFT ADVISORY FROM 8 AM TO 8 PM AST MONDAY FOR COASTAL
     WATERS OF NORTHERN PUERTO RICO OUT 10 NM-COASTAL WATERS OF
     NORTHWESTERN PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD
     TO 17N.

     SMALL CRAFT ADVISORY FROM 2 AM MONDAY TO 2 PM AST THURSDAY FOR
     ATLC WATERS OF PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

27/23
Hazardous weather outlook, Jan 24, 5:23 AM AST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
523 AM AST SUN JAN 24 2016

AMZ710>745-PRZ001>013-250930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
523 AM AST SUN JAN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS FOR THE
NORTHWEST TROUGH NORTHEAST FACING BEACHES OF PUERTO RICO. THE RISK
OF RIP CURRENT IS EXPECTED TO PROPAGATE TO OTHER BEACHES OF PUERTO
RICO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LARGE SWELL EVENT IS EXPECTED FROM MONDAY THROUGH AT LEAST
MIDWEEK. THIS LONG PERIOD NORTHWESTERLY SWELL WILL RESULT IN
DANGEROUS BREAKING WAVES ALONG THE NORTHWEST AND NORTH FACING
COASTS OF PUERTO RICO AS WELL AS LIFE-THREATENING RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS TO THE NATIONAL
WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-250930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
523 AM AST SUN JAN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LARGE SWELL EVENT IS EXPECTED FROM MONDAY THROUGH AT LEAST
MIDWEEK. THIS LONG PERIOD NORTHWESTERLY SWELL WILL RESULT IN
DANGEROUS BREAKING WAVES ALONG THE NORTHWEST AND NORTH FACING
COASTS OF PUERTO RICO AS WELL AS LIFE-THREATENING RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ponce

When
January 24, 5:00 PM AST to 6:30 PM AST
Where
Ponce County, 3.78 mi S of Ponce to 4 mi S of Ponce
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
17.995, -66.614

Flooding reported in Plaza del Caribe. Flood waters reached the doors of the vehicles in the parking lot.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2016Every state in 2016This day in weather historyWarnings in Puerto Rico, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617103.